Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

August 4, 2020Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 4, 2020, 10:08 PM CDT for Kearny County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 10:08 PM CDT (03:08 UTC)
Expired
Aug 4, 2020, 11:00 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS

County Kearny County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS83 KDDC 050308
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1008 PM CDT Tue Aug 4 2020
 
KSZ061-062-050400-
Kearny KS-Hamilton KS-
1008 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1008 PM CDT/908 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles southwest of Leoti, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3826 10177 3826 10137 3817 10112 3796 10157
      3825 10182
TIME...MOT...LOC 0308Z 302DEG 11KT 3826 10151 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:15 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 4, 6:15 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
615 PM CDT Tue Aug 4 2020

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1200 PM CDT Tue Aug 4 2020

Midlevel clouds across the eastern zones as of midday will
continue to dissipate into a cumulus field through this afternoon,
beneath continued NWly flow aloft. SE winds will continue to
increase through this afternoon, gusting 30-35 mph at times.
Temperatures will continue to trend well below normal, in many
zones just getting close to 80. SW zones will be well into the
80s. All zones will be dry through about 7 pm this evening.

Scattered convection is expected to develop along the Front Range
this afternoon, with NWly flow subsequently spreading the activity
toward SW KS tonight. Latest HRRR iterations and other CAMs
suggest storms will be along the CO/KS border by 8 pm. The highest
risk of large hail/damaging winds will be across these far western
zones (roughly west of US 83), and relatively early this evening
per SPC's 1630z outlook. With time and with eastward extent, any
discrete storms will evolve into clusters, and also become
strongly elevated, with 12z NAM progging near zero surface based
CAPE in SW KS tonight. With modest elevated CAPE/NW flow aloft,
expect some activity to survive into at least the central zones by
midnight. With an unfavorable environment with eastward extent,
confidence is less say east of US 283. Pops are in the likely
category for much of the western/central zones tonight. Short term
models suggest stratus will fill in behind the storms Wednesday
morning, with sunrise temperatures once again in the upper 50s and
lower 60s.

Below normal temperatures will continue Wednesday afternoon,
ranging from the lower 80s east, to mid 80s SW zones. Daylight
Wednesday will be dry, with lighter SEly winds. A strong 594 dm
upper high is forecast to be centered near Midland, Texas
Wednesday evening. More weak shortwaves rounding the northern
periphery of this high will probably encourage more nocturnal
thunderstorms late Wednesday night/early Thursday morning. Pops
are mainly in the chance category after midnight, favoring the
E/NE zones per the NAM/ECMWF solutions.

.LONG TERM...(Thursday through Tuesday)
Issued at 143 PM CDT Tue Aug 4 2020

The balance of the long term will be quiet and dry as the
subtropical upper anticyclone expands its influence across the
plains. Temperatures will begin showing a warming trend Thursday,
with max readings in the upper 80s and lower 90s. Friday will be
noticeably hotter, with 12z ECMWF building a 594 dm ridge centered
over SW Oklahoma. NBM's max temp grid of upper 90s was accepted
for Friday, with some triple digits along the Oklahoma border.
Saturday promises to be at least as hot, before models forecast
the upper high to ever so gradually weaken Sunday through Tuesday,
with a few degrees of cooling each day. NBM sprinkles some slight
chance pops here and there in the long term. Did not remove them,
but the prospects of organized rainfall/convection appear minimal
with little if any forcing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 615 PM CDT Tue Aug 4 2020

There is some uncertainty as to the track and coverage of thunderstorms
moving out of eastern Colorado this evening. Most of these storms may
track across far southwest Kansas into the OK/TX Panhandles. Additional
thunderstorms could develop across portions of central and southwest
Kansas toward south central Kansas between 04z-06z before tracking into
Oklahoma later tonight. Given the uncertainties, will carry VCTS
at the terminals but will hold off on any prevailing coverage at
this time. There is also some small potential for MVFR cigs to
develop later tonight across southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  84  63  88 /  70  10  50   0
GCK  59  83  62  88 /  70  10  40   0
EHA  61  87  63  92 /  60  10  30  10
LBL  61  88  64  94 /  70  10  30  10
HYS  59  81  63  86 /  30  10  30  10
P28  61  82  65  91 /  60  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Aug 4, 4:13 AM CDT, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
413 AM CDT Tue Aug 4 2020

KSZ030-031-043>046-061>066-074>081-084>090-050915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
413 AM CDT Tue Aug 4 2020 /313 AM MDT Tue Aug 4 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are ongoing this early morning between
the highway 283 and 183 corridors. Lightning is the primary risk.
Late tonight, a complex is likely to roll out of Colorado and
northwest Kansas, bringing a limited risk for severe winds and
large hail over the westernmost counties.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms are again possible Wednesday night, with lightning
as a primary risk. A warming pattern into the weekend will bring a
limited excessive heat risk.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 4, 8:57 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
757 PM MDT Tue Aug 4 2020

KSZ061-050245-
Hamilton KS-
757 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAMILTON COUNTY UNTIL 845
PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles southwest of Coolidge, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Syracuse and Coolidge.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Kansas.

LAT...LON 3812 10205 3818 10175 3802 10169 3780 10174
      3785 10204
TIME...MOT...LOC 0157Z 264DEG 31KT 3799 10216

FINCH
Special weather statement, Aug 4, 10:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1008 PM CDT Tue Aug 4 2020

KSZ061-062-050400-
Kearny KS-Hamilton KS-
1008 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1008 PM CDT/908 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles southwest of Leoti, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northern Kearny Counties.

LAT...LON 3826 10177 3826 10137 3817 10112 3796 10157
      3825 10182
TIME...MOT...LOC 0308Z 302DEG 11KT 3826 10151

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:57 PM CDTSpecial Weather StatementDDCHamilton48 min
Aug 4, 10:39 PM CDTSpecial Weather StatementDDCFinney51 min
Aug 5, 12:25 AM CDTSpecial Weather StatementDDCMorton50 min
Aug 5, 12:37 AM CDTSpecial Weather StatementDDCSeward, Stevens53 min
Aug 5, 12:51 AM CDTSpecial Weather StatementDDCClark, Comanche39 min
Aug 5, 1:08 AM CDTSpecial Weather StatementDDCKiowa52 min
Aug 5, 1:15 AM CDTSpecial Weather StatementDDCBarber45 min
Aug 5, 1:25 AM CDTSpecial Weather StatementDDCComanche50 min
Aug 5, 2:07 AM CDTSpecial Weather StatementDDCBarber38 min
Aug 5, 2:25 AM CDTSpecial Weather StatementDDCBarber50 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.